Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Chicago, IL

May 31, 2000Iroquois County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2000, 2:48 PM CDT for Iroquois County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2000, 2:48 PM CDT (19:48 UTC)
Expired
May 31, 2000, 3:30 PM CDT
In force
42 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:10 PM CDTThunderstorm Wind 60 EAshkum, ILThunderstorm winds were estimated to be 60 to 65 mph in Iroquois County. Limbs were blown down in Papineau.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS53 KLOT 311950
SVRCHI
TTAA00 KCHI 311948

ILC053-075-091-105-312030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
248 PM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANKAKEE COUTNY
  SOUTHEAST LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  FORD COUNTY IN EAST CENTRAL ILLINOIS
  WESTERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 330 PM CDT(330 PM EST)

* AT 248 PM CDT(248 PM EST)...LAW ENFORCEMENT OFFICIALS REPORTED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 9 MILES EAST OF
  ODELL TO 22 MILES SOUTHWEST OF FAIRBURY...OR ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHEAST OF DWIGHT TO 10 MILES SOUTH OF DWIGHT TO 9 
  MILES NORTHEAST OF NORMAL...MOVING SOUTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  CULLOM AROUND 255 PM CDT
  CHATSWORTH AROUND 300 PM CDT
  PIPER CITY AROUND 305 PM CDT
  GIBSON AROUND 310 PM CDT
  BUCKLEY AROUND 315 PM CDT
  PAXTON AROUND 320 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM CDT, 48 minutes earlier.

Area forecast discussion, May 31, 2:00 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT WED MAY 31 2000

THE MESOSCALE CONVECTIVE SYSTEM...MCS...WHICH IS ABOUT 296 NMI
ACROSS...IS SEEN MOVING EAST INTO NORTHEAST ILLINOIS. THE MCS WILL
MOVE EAST AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA WILL HAVE
A LOT OF RAIN. THE GROUND IS WELL SATURATED SO HAVE A FLASH FLOOD
WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT.

THE FRONTAL BOUNDARY SEEN ON THE 1800 UTC SURFACE MAP SOMEWHERE
NORTH OF FORT MADISON IOWA TO JUST NORTH OF JOLIET ILLINOIS WILL
DRIFT NORTH LATER TONIGHT. THE ETA 925 MB EQUIVALENT POTENTIAL
TEMPERATURE ANALYSIS AND FORECASTS SHOW THIS. THICKNESS FORECASTS
SHOW THAT WARM AIR WILL RETURN FOR THURSDAY. BUT WILL KEEP
TEMPERATURES LOWER THAN MOS BECAUSE THE PARTLY SUNNY SKIES.

IN FRIDAY THE FRONT RETURNS AND MOVES SOUTH THROUGH NORTHEAST ILLINOIS
BY EVENING.

.CHI...FFA FOR TONIGHT.
WHW

In the hours before

Special weather statement, May 31, 11:55 AM CDT, 2 hours 53 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST WED MAY 31 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS THE SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
THIS AFTERNOON AND TONIGHT.

A STATIONARY FRONT IN NORTHERN ILLINOIS WILL BEGIN TO DRIFT SLOWLY
SOUTH INTO CENTRAL ILLINOIS THIS EVENING. MEANWHILE...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ALONG THE
FRONT. WITH THE WARM AND MOIST AIR SOUTH OF THE FRONT...SOME OF THE
THUNDERSTORMS COULD BE SEVERE.

THE MAIN THREAT WILL BE HAIL AND STRONG GUSTS OF WINDS. HEAVY RAIN
IS ALSO POSSIBLE WITH LOCAL AMOUNTS OF 1 TO 3 INCHES.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:48 PM CDTSevere Thunderstorm WarningLOTFord, Kankakee, Livingston42 min
May 31, 3:05 PM CDTTornado WarningLOTFord, Iroquois25 min
May 31, 3:32 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois28 min
May 31, 5:59 PM CDTSevere Thunderstorm WarningLOTLaSalle61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.